So far, Remeron is not cutting it for difficult child 1

Discussion in 'General Parenting' started by gcvmom, Oct 6, 2010.

  1. gcvmom

    gcvmom Here we go again!

    It's been a couple of weeks for difficult child 1 on Remeron. And although he's not as physically impulsive and destructive when he's upset now, he is still upset a lot now -- more than he was when he was on an SSRI (except that on the SSRI he was very destructive and violent once his stimulant wore off).

    Now he's just angry for no reason (says he has no idea why he feels like he does) and he's lashing out verbally. Lots of shouting, name calling, short fuse, irritable, etc. At first I thought he was holding up ok until late afternoon, but he got up this morning and by the time we got out the door he was ready to explode, though I could see him trying very hard to hold it in. It's just boiling under the surface.

    He had a good morning yesterday, and when I showed up after school to pick him up, he politely refused to get in the car saying he wanted to walk home (we live 1.5 miles away). I said fine, but said to at least put his backpack in the car because it was drizzling rain and no need for it to get soaked or add to his effort going up the hill home. He ended up running home the entire way. Only this morning did he reveal that he did it because he felt angry, and for no particular reason. I took him to lacrosse practice a little while later, and when I picked him up, he was fuming and snapping at me the rest of the night. On top of it, he was tired and sore from practice. Wouldn't do his homework and I caught him playing video games in bed with the lights out. husband called and I had him talk to difficult child and I went upstairs to give him some space. Then I hear lots of pounding on his wall, ceiling, and the sound of stuff being shoved around in his room. Yeah, he sure was pretty ticked off about something!

    I emailed the psychiatrist with my update and a plea for help. This kid is clearly miserable and he's lashing out at everyone around him. Can you feel the love? :mad:
     
  2. Jules71

    Jules71 Warrior Mom since 2007

    Gosh, I am so sorry. This sucks doesn't it??!
     
  3. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Remeron treats what exactly? I know I should know this. Is it like trazadone in that it is an old tricyclic and helps both sleep and depression/anxiety? If so, I found out that trazadone was somehow related to serzone by some molecules and serzone was the "newer" version that sent me right over the top into my major manic attack. I had been taking trazadone along with ambien for several years but we couldnt figure out why I kept having to up, up, up my trazadone. Turns out the trazadone was just activating me like crazy. Well, I actually figured that one out when I was researching something...lol.

    Now that I think the ambien has about pooped out on me since we removed the seroquel, we are trying temazapam. Its not working as well as everyone says its supposed to work though. Maybe if he needs a sleep and anxiety aid, he could try temazapam and the new xanax er combo. I actually like that ER formula because it covers all day with one pill.
     
  4. Josie

    Josie Active Member

    Did he stop the SSRI and go on the Remeron? When we stopped my daughter's Lexapro, we tapered it very slowly and each time, beginning about week 3, she was irritable and difficult. It lasted for up to 4 weeks. We stuck it out because I was pretty convinced she didn't need it any more. She's been off medications for almost 4 years, so I think it was withdrawal effect.

    Her psychiatrist at the time thought any withdrawal effect would happen the first 2 weeks, but that was not our experience.

    Hopefully, his psychiatrist will have an answer for you.
     
  5. gcvmom

    gcvmom Here we go again!

    Janet, Remeron is a tetracyclic AD. It's supposed to help for anxiety and/or depression.

    Hope, he weaned off the SSRI over a healthy period of time. It's been probably close to 2 months that he's been off it completely. The Remeron has been on board about three weeks now.
     
  6. Shari

    Shari IsItFridayYet?

    Well, at least he ran the hill home instead of subjecting you to more of it???????
     
  7. gcvmom

    gcvmom Here we go again!

    Yeah... but that only bought me 20 minutes of respite! :tongue: I'm sure part of the picture includes hormones, but that ain't all of it. I'll find out how the rest of the day will go in about an hour when I pick him up from school. It's raining again... wonder if he'll want to run home again?
     
  8. gcvmom

    gcvmom Here we go again!

    He's in better spirits today, but we'll see how the early eveing goes. I managed to drag it out of him that someone or a couple of someones were the reason he was so angry after school yesterday. Says he doesn't need to discuss it. I really, really need to find this kid a therapist.
     
  9. ML

    ML Guest

    The running/walking can only be a good thing. So what is your gut feeling about the Remeron?
     
  10. smallworld

    smallworld Moderator

    How much Remeron is he taking? Is he on Strattera, too?
     
  11. gcvmom

    gcvmom Here we go again!

    ML, I'm not really sure what it's doing because if it IS helping, it's very subtle.

    SW, he's at 30mg. And yes, he's still on Strattera. We haven't pulled that yet because I think the psychiatrist is wanting to go slow adding or removing things. The hope for Strattera was that it would help his attention/focus enough that when his stimulant wears off, he can still remember to do little things like brush his teeth, take his morning medications without being told, etc. Trying to get him to a more independent place in life. I think that part is helping. But for the irritability that he had even before the Strattera was added, I don't see a huge improvement yet for the end of the day. Susie suggested maybe he just needs a booster of the stimulant late in the day, but I don't know...

    He was better last night, but still angry underneath it all. And he's not wanting to talk to me about anything. Makes me wonder if psychiatrist should consider my suggestion for Lamictal instead of Tegretol... then again, I don't know if the Tegretol is even doing anything. But psychiatrist feels pretty strongly that there's a mood element in there that has the potential to be like husband's issues or even difficult child 2's.

    psychiatrist hasn't gotten back to me yet. I'll post an update when I hear.
     
  12. smallworld

    smallworld Moderator

    I suspect that it may be the combination of the Remeron and the Strattera that is causing the irritability. Both boost the neurotransmitter norepinephrine, and there's a chance that neurotransmitter is now too high. In the psychopharm book I own, there's a warning about mixing antidepressants with Strattera (because technically Strattera is an antidepressant, too).

    Your son is on three medications for ADHD, one antidepressant and a mood stabilizer. And he's still not feelings right. In your shoes, I'd want him on fewer medications AND want him to feel better. It seems as if you really need to figure out what's going on and then treat the primary problem. If it's mood, that's what needs treating first and foremost.

    As may know, I'm not a huge fan of Strattera in any event. It only helps 40 percent of those with ADHD and side effects include anger and irritability, even in those without mood disorders. It's got a lot of strikes against it.

    I hope the psychiatrist comes through for you.
     
  13. Jena

    Jena New Member

    i'm just going to wish you luck with-the medications. it's so hard and at this point i'm' clueless.......

    i just know remeron was a nitemare for my little person. i pulled her after 7 days on it.
     
  14. ML

    ML Guest

    I'm in your corner, g. I agree with SW, I hope the psychiatrist comes through for you. Hugs, ML
     
Loading...